Northern health is reporting an increase in overdose events across the Northern Region from substances sold as down.
According to Northern Health, substances circulating are highly toxic and may be contaminated with benzodiazepines causing heavy and prolonged sedation, and requires more naloxone to reverse.
Northern Health says one of the first signs of an overdose is choking, gurgling, or snoring sounds.
For your safety, Northern Health recommends:
- Get overdose prevention, recognition, and response training; carry naloxone.
- Don’t use alone. Make a plane and tell a buddy who can call for help if needed.
- If you plan to use alone, use the Lifeguard or BeSafe app available on the app store, or on Toward the Heart website, or call 1-88-688-6677.
- Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less.
- Don’t mix drugs or mix drugs with alcohol.
- Test a small amount first and go slow.
- Use in an OPS if possible or connect with community supports.
- Access fentanyl drug checking where available.
- Call 911 or your local emergency number right away if someone overdoses.